CIMFP Exhibit P-04122



Page 1

Government of Newfoundland and Labrador Department of Environment and Conservation Office of the Minister

JAN 2 1 2016

Hon. Darryl Shiwak Minister of Lands and Natural Resources Nunatsiavut Government 25 Ikajuktauvik Road P.O. Box 70 Nain, NL AOP 1L0 Dear Minister Shiwak:

Further to my letter of January 6, 2016, and subsequent to a recent phone call with President Leo, I am pleased to advise that we will be arranging a gathering of technical experts in Happy Valley-Goose Bay to discuss methylmercury. In discussions with President Leo she felt this expert workshop was a positive step, and I committed to provide further detail on the approach.

Immediately prior to the expert meeting, I would like to accept your invitation to meet, and I would welcome President Leo's presence at this meeting also. I look forward to hearing your perspectives on the issue of methylmercury, including the Harvard study and the Human Health Risk Assessment Plan (HHRA). I would also welcome any elaboration you wish to provide on the four specific requests of government that you raised in your letter of November 9, 2015 and will bring your comments back, together with the outcome of the expert workshop, for further discussion across government.

With respect to the expert workshop, I would like to provide further elaboration on the format and agenda to help inform your choice of representatives.

Specifically, we are proposing it provide the opportunity for our respective representatives, in addition to experts from other key agencies, to discuss methylmercury, Nalcor's Human Health Risk Assessment Plan, and the Harvard study.

In addition to any technical experts the Nunatsiavut Government would invite on its behalf, I am proposing that the following agencies have representation at this session:

- The Department of Environment and Conservation;
- Health and Community Services, which would include Dr. David Allison, Chief Medical Officer of Health;
- Health Canada;

Page 2

- Department of Fisheries and Oceans; and,
- Nalcor Energy.

I envision the goal of this workshop being to convey perspectives, and to allow for an open dialogue and ability to ask questions of each other. As regulator, my department looks forward to this opportunity to hear stakeholders' positions, and intends to use the information from the workshop to further inform our assessment of the HHRA.

I would propose that we have a professional facilitator from the Office of Public Engagement moderate this session and to produce a "What We Heard" document to share with all parties. A draft agenda, prepared by the Office of Public Engagement, is attached for your consideration. You and I can jointly launch the workshop with some words of welcome, before we leave the facilitator and experts to their work.

As our meeting, as well as the gathering of technical experts, is a priority for my department, I propose we arrange these events for the first week of February, with both to be held in Happy Valley- Goose Bay. If this is possible, please contact Fanny Hoddinott at 729-2577 or <u>fannyhoddinott@gov.nl.ca</u> regarding your availability so that we can finalize the arrangements. If you could provide the names of the experts the Nunatsiavut Government would propose to have in the expert workshop that will assist in finalizing the organization of that event, following which a final package of information on the workshop, include the list of participants, will be provided to you.

Premier Dwight Ball has committed that the hallmarks of our government will be ongoing, informed and meaningful dialogue with the people of our province. I hope my invitation for a meeting and a gathering of experts reflects this government-wide commitment, as well as my personal commitment to keeping science at the forefront of what is a most challenging issue.

Sincerely,

Jun Sumps

PERRY/TRIMPER, MHA District of Lake Melville Minister

Cc Honourable Dwight Ball, Premier President Sarah Leo

Encl. Draft participant agenda

CIMFP Exhibit P-04122

Methylmercury and Muskrat Falls: Sharing and Understanding Our Varied Perspectives

PARTICIPANT AGENDA

10:00am: Co-Opening/Co-Welcome (by Minister Trimper and President Leo) (10 min)

• Workshop origins, objectives and themes

10:10am: Review of Workshop Process and Agenda (Facilitator) (5 min)

Review workshop process and agenda and facilitator/recorder roles

10:15am: Participant Introductions (All) (25 min)

• Each person will have 2 minutes each to share info on: their personal/professional background; the organization they represent; and their interest in and/or connection to this topic

10:40am: Opening Comments by Department of E&C (Department Rep) (10 min)

• The Department will discuss their role re: this topic and how they will use information gathered

10:50am: Participant Remarks - Round #1: Sharing Broad Perspectives (All) (70 min)

• Each participant will have approximately 5 minutes to share their broad or 'big picture' perspective on the workshop theme addressing topics such as: hopes they have for the workshop; key issues and concerns related to the theme; questions they have/hope to have answered; what they want the Department to consider before making decisions; one or more practical things that could be done to change the dynamic/discourse surrounding this theme

12:00pm: General Discussion - Round #1: Comparing/Contrasting Perspectives (All) (30 min)

 Participants will briefly discuss the following questions: Are there any themes emerging here for you? What if anything do people appear to have in common? What information gaps are evident? What are the fundamental disagreements? Have you changed your view of the position or perspective of any others because of the presentations? Has your own perspective on the issue changed in any way?

12:30pm: Lunch Break

1:30pm: Participant Remarks -Round #2: Exploring Sub-Themes (All) (100 min)

- Participants will spend some time digging deeper into two sub-themes of interest to the group assembled : the Harvard Study and Nalcor's HHRA;
- Participants will have approximately 3 min each (per sub-theme) to share their perspectives on each sub-theme (followed by a brief group discussion after each round of remarks) as follows:

1

CIMFP Exhibit P-04122

- Harvard Study: Participant Remarks (35 min)
 - What do you want to say about the Harvard Study? Do you support it or have concerns related to it? Why?
- Harvard Study: General discussion (15 min)
 - Based upon what has been stated, do you feel you need to say anything additional about the Harvard Study or your perspective on it?
- HHRA: Participant Remarks (35 min)
 - What do you want to say about the HHRA? Do you support it or have concerns related to it? Why? What is your specific advice to the Department regarding how it should view/address the HHRA?
- HHRA: General discussion (15 min)
 - Based upon what has been stated, do you feel you need to say anything additional about the HHRA or your perspective on it?

3:10pm: Stretch Break (15 min)

3:25pm: Final Participant Remarks - Round #3: Learning and Advice (All) (40 min)

• Each participant will be given 3 minutes to make some closing remarks about what they may have learned during the event and/or advice they may have for others with emphasis on: things they (may have) learned; things that may have surprised them; how their perspectives may have changed or evolved; any advice or ideas they may have for others in the room on the topic; anything in closing they would like to say to the Department or others before the session ends; whether or not they considered the workshop a useful exercise

4:05pm: Closing Comments (Facilitator) (5 min)

• Facilitator will remind people: how the notes will be distributed; and to complete a short session evaluation

4:10pm: Closing Comments (Department) (5 min)

• The Department will thank people and make closing remarks

4:15pm: END